Hail, Appanoose
- When
- April 6, 9:10 AM CST
- Where
- Appanoose County, 1 mi N of Unionville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.833, -92.767
Low pressure developed to the west of Iowa with a strong southwest flow aloft over the state. The airmass was quite unstable wit CAPE values in the 2500 to 3000 J/kg range and lifted indices around -7 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure developed to the west of Iowa with a strong southwest flow aloft over the state. The airmass was quite unstable wit CAPE values in the 2500 to 3000 J/kg range and lifted indices around -7 C. The freezing level was fairly high, in the 12000 foot range. Strong convection took place over southeast Iowa shortly after sunrise. These storms produced some three quarter to one inch diameter hail over the far southeast part of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 6, 2:48 AM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 348 AM CDT THU APR 6 2006 .DISCUSSION... POTENTIAL STILL EXISTS FOR A SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF THE MIDWEST TODAY. CURRENT THUNDERSTORMS HAVE DEVELOPED ALONG A THE THETA-E ADVECTION AXIS AND THUS FAR EVERY THING HAS REMAINED BELOW SEVERE LIMITS. THE LATEST RUC AND NAM SOLUTIONS BOTH SUGGEST ADDITIONAL DEVELOPMENT FARTHER TO THE WEST AS A PUNCH OF DRY 850 MB AIR CURRENTLY MOVING INTO SOUTHEAST NEBRASKA REACHES SOUTHWEST IOWA TOWARD 12Z. LOW PRESSURE IS CURRENTLY ACROSS CENTRAL NEBRASKA WITH THE WARM FRONT EXTENDING INTO NORTHERN MISSOURI. MODELS CONTINUE TO SHIFT THE SYSTEM FARTHER TO THE SOUTH AND A LITTLE SLOWER. LOOKS TO BE TWO AREAS OF POTENTIAL CONVECTIVE INITIATION THIS AFTERNOON...ONE OVER EASTERN NEBRASKA AND KANSAS ALONG THE DRY LINE AND APPROACHING 500 MB COLD POOL AND ANOTHER ALONG THE WARM FRONT OVER SOUTHWEST IOWA PROVIDED TEMPERATURES CAN PUSH INTO THE MID 70S THIS AFTERNOON. SHEAR PROFILES STILL FAVORABLE FOR SUPERCELLS THIS AFTERNOON AND EARLY EVENING BEFORE BECOMING MORE LINEAR THIS EVENING AS THE ACTIVITY LIFTS TO THE NORTHEAST WITH THE SEVERE THREAT GRADUALLY DIMINISHING TOWARD MIDNIGHT. CAP WILL WEAKEN BY MID TO LATE AFTERNOON ACROSS WEST CENTRAL AND SOUTHWEST IOWA AS THE COOLER MID LEVEL TEMPERATURES MOVE IN AND COULD LEAD TO RAPID THUNDERSTORM DEVELOPMENT. AREA REMAINS IN A MODERATE RISK WITH INITIAL THREATS BEING LARGE HAIL AND TORNADOES EARLY THEN TRANSITIONING TO A HAIL AND WIND THREAT IN THE EVENING. REFER TO SWODY1 FOR ADDITIONAL INFORMATION. WILL ISSUE A FLOOD WATCH FOR ALONG AND NORTH OF HIGHWAY 30 FOR TONIGHT THROUGH NOON FRIDAY. THUNDERSTORMS WILL LIFT INTO THE AREA THIS EVENING THEN WILL LINGER THROUGHOUT THE NIGHT AS THE AXIS OF PRECIPITATION PIVOTS OVER THE REGION. GOOD OVERRUNNING EVENT STILL LOOKS LIKELY. GOOD WARM CLOUD DEPTHS ALONG WITH PRECIPITAL WATERS OVER 200 PERCENT OF NORMAL WILL LEAD TO RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS. WITH RIVERS AND STREAMS STILL RUNNING NEAR OR AT BANKFULL OVER THE REGION...HEAVY RAINFALL WILL AGGRAVATE THE SITUATION. A DEFORMATION RAIN BAND WILL LINGER ACROSS THE NORTH ON FRIDAY MORNING BEFORE A SURGE OF DRY CANADIAN AIR MOVES IN FROM THE NORTH AND WILL MOVE THE PRECIPITATION TO THE SOUTH. HAVE CONTINUED THE TREND OF STEADY OR FALLING TEMPERATURES THROUGHOUT THE DAY. HIGH PRESSURE SETTLES OVERHEAD FOR THE WEEKEND WITH TEMPERATURES GRADUALLY WARMING BACK TO SEASONAL VALUES. NO CHANGES TO THE EXTENDED AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ALONG AND NORTH OF HIGHWAY 30 TONIGHT THROUGH FRIDAY MORNING. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CDT THU APR 6 2006 IAZ004>007-015>017-023>028-034>039-047>050-060>062-073>075- 084>086-095>097-071045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 535 AM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY ALONG AND NORTHEAST OF A CORYDON TO DES MOINES TO ROCKWELL CITY LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH AN ISOLATED SEVERE STORM POSSIBLE WITH PENNY SIZED HAIL. A FEW SEVERE STORMS ARE EXPECTED THIS EVENING WITH HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 65 MPH BEING THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE EVENING...ESPECIALLY SOUTH OF HIGHWAY 20. LOCALLY HEAVY RAINFALL IS EXPECTED OVER PORTIONS OF THE AREA TONIGHT THROUGH FRIDAY MORNING WITH AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. AT THIS TIME...THE GREATEST RISK FOR HEAVY RAIN IS NORTH OF HIGHWAY 30. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THE PERIOD WILL CONTINUE TO BE MONITORED FOR THE POTENTIAL OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY ESPECIALLY BETWEEN 6 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE APPRECIATED DURING THE PERIOD. IAZ033-044>046-057>059-070>072-081>083-092>094-071045- SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 535 AM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND SOUTHERN IOWA MAINLY ALONG AND WEST OF A LAMONI TO WINTERSET TO SAC CITY LINE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY WITH THE GREATEST THREAT OCCURRING BETWEEN 3 PM AND 10 PM. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST CENTRAL AND SOUTHWEST IOWA LATE THIS AFTERNOON AND BECOME RAPIDLY SEVERE. LARGE HAIL UP TO 2 INCHES IN DIAMETER...75 MPH WINDS AND TORNADOES ARE ALL POSSIBLE WITH THESE STORMS. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL OVER PORTIONS OF THE AREA WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THE PERIOD WILL CONTINUE TO BE MONITORED FOR THE POTENTIAL OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING BETWEEN 3 PM AND 10 PM. AN EMERGENCY MANAGERS CONFERENCE CALL MAY BE CONDUCTED TODAY. DONAVON
The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 15:11 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496780, 5496781, 5496782.